Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 83, NWS Lincoln, IL

June 13, 2010Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 13, 2010, 4:46 PM CDT for Vermilion County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2010, 4:46 PM CDT (21:46 UTC)
Expired
Jun 13, 2010, 5:15 PM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 123 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS53 KILX 132146
SVRILX
ILC183-132215-
/O.NEW.KILX.SV.W.0083.100613T2146Z-100613T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
446 PM CDT SUN JUN 13 2010

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 515 PM CDT.

* AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM TILTON TO RIDGE FARM...AND
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RIDGE FARM.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 214 AND THE 
INDIANA BORDER.

LAT...LON 3989 8768 3989 8769 3988 8779 3989 8783
      3989 8784 4017 8760 4016 8754 3989 8754
TIME...MOT...LOC 2146Z 281DEG 19KT 4008 8755 3988 8772
WIND...HAIL 60MPH 1.00IN

$$
GEELHART
2 follow-up statements
695 
WWUS53 KILX 132159
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CDT SUN JUN 13 2010

ILC183-132215-
/O.CON.KILX.SV.W.0083.000000T0000Z-100613T2215Z/
VERMILION IL-
459 PM CDT SUN JUN 13 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
VERMILION COUNTY UNTIL 515 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
COVINGTON TO RIDGE FARM...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  GEORGETOWN...
  RIDGE FARM...
  RURAL AREAS OF SOUTHEAST VERMILION COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3989 8768 3989 8769 3990 8778 4010 8762
      4011 8754 3989 8754
TIME...MOT...LOC 2158Z 276DEG 18KT 4009 8747 3989 8763
WIND...HAIL 60MPH 1.00IN

$$
GEELHART
018 
WWUS53 KILX 132211
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
511 PM CDT SUN JUN 13 2010

ILC183-132221-
/O.EXP.KILX.SV.W.0083.000000T0000Z-100613T2215Z/
VERMILION IL-
511 PM CDT SUN JUN 13 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERMILION COUNTY
WILL EXPIRE AT 515 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM.

LAT...LON 3989 8768 3989 8769 3990 8778 4010 8762
      4011 8754 3989 8754
TIME...MOT...LOC 2211Z 276DEG 18KT 4008 8739 3988 8755

$$

GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:01 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 13, 3:01 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT SUN JUN 13 2010

.DISCUSSION...
ISSUED 300 PM CDT SUN JUN 13 2010

SEVERE STORMS WILL BE THE MAIN ISSUE THROUGH THE EVENING.
THEN...ATTENTION TURNS TO PERIODIC STORM CHANCES ALONG A NEARLY
STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS. LOCALIZED FLOODING WILL
BE A CONCERN DUE TO THE AMOUNT OF RAIN THAT WILL FALL ON ALREADY
SATURATED GROUND.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

THE INITIAL WAVE OF STORMS HAS TEMPORARILY STABILIZED THE NORTHERN
PORTION OF OUR WATCH BOX. HOWEVER...SOME CLEARING BEHIND THAT LINE
WILL HELP DESTABILIZE THINGS AGAIN. THE SOUTHERN STORMS ARE
FEEDING OFF MORE UNSTABLE AIR ADVECTING INTO THE AREA FROM THE
SW...WITH SURFACE DEWPOINTS ALREADY IN THE MID 70S. OUR 18Z
SPECIAL SOUNDING SHOWED 2500 J/KG SFC BASED CAPE...WITH LITTLE TO
NO CONVECTIVE INHIBITION NEAR LINCOLN. SATELLITE IMAGES SHOW AN
AGITATED CU FIELD EXTENDING TO THE WEST BEHIND THE ACTIVE
CONVECTION. SPC MESO ANALYSIS GRAPHICS INDICATE A MODERATELY
UNSTABLE AIRMASS TO OUR WSW...WITH A LOW LEVEL JET NOSING INTO
WEST CENTRAL IL. THIS SHOULD BE ENOUGH FOR CONTINUED STRONG TO
SEVERE STORM DEVELOPMENT.

WILL KEEP LIKELY POPS GOING TONIGHT IN THE NW 2/3RDS OF THE
CWA...CLOSER TO THE LOCATION OF THE FRONTAL ZONE. AFTER THE EVENING
WAVE OF STORMS DISSIPATES...ANOTHER MCS IS EXPECTED TO APPROACH OUR
NW CWA TOWARD SUNRISE ON MONDAY. THE ARRIVAL OF THAT COMPLEX MAY
DELAY UNTIL AFTER SUNRISE...BUT THE POTENTIAL FOR ACCELERATED
FORWARD MOTIONS MAY HELP THE STORMS ARRIVE LATE TONIGHT.

LIKELY POPS APPEAR NECESSARY FOR MUCH OF THE DAY ON MONDAY...AS
THAT LATE NIGHT/EARLY MORNING COMPLEX MOVES ACROSS C IL. THE
AFTERNOON STORM CHANCES WILL BE ENHANCED BY THE INCREASE IN WARM
FRONTOGENESIS AS A SURFACE LOW LIFT NE ALONG THE BOUNDARY INTO
WEST CENTRAL IL BY 00Z TUES.

THAT LOW IS EXPECTED TO DISSIPATE BEFORE REACHING INDIANA...WHILE
IT LEAVES THE COLD FRONT LINGERING ACROSS OUR NW CWA. THE COLD
FRONT WILL FINALLY GET A PUSH THROUGH THE REMAINDER OF THE CWA ON
TUESDAY...WITH THE HELP OF A MUCH STRONGER 500MB WAVE THAT WILL
EJECT ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES.

THEREFORE...WE WILL KEEP HIGH CHANCE POPS GOING FOR TUESDAY...THEN
DIMINISH POPS TUESDAY NIGHT WITH THE DEPARTURE OF THE FRONT.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

BRIEFLY COOLER AIR WILL HELP KEEP WEDNESDAY MORE PLEASANT...BUT
WARM AIR WILL RETURN TO THE AREA BY THURSDAY. THAT MORE STABLE AIR
SHOULD PROVIDE A BREAK IN THE STORM ACTIVITY FOR WEDNESDAY AND
THURSDAY AS OUR UPPER FLOW PATTERN SHIFTS FROM SOUTHWESTERLY TO
WESTERLY.

THE NEXT COLD FRONT IS EXPECTED TO ARRIVE ON FRIDAY...AS AN LONG
WAVE H5 TROUGH LIFTS FROM THE PLAINS INTO CENTRAL CANADA. THE MOST
ACTIVE PORTION OF THE FRONT IS EXPECTED TO BE TO OUR NW...BUT SOME
STORMS SHOULD DEVELOP ALONG THE FRONT IN OUR AREA.

WARM AIR WILL REMAIN IN PLACE THROUGH THE WEEKEND HOWEVER...AS THE
COLD AIR BEHIND THE FRONT JUST BRUSHES OUR NW AREA. WILL KEEP
SATURDAY AND SUNDAY DRY FOR NOW.

SHIMON
&&

.AVIATION...
ISSUED 1255 PM CDT SUN JUN 13 2010

IFR TO MVFR VISIBILITIES AND CEILINGS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING OVER CENTRAL IL AND
AGAIN LATER TONIGHT AND MONDAY MORNING. HAVE WSW WIND GUSTS OF 35
TO 40 KTS AT PIA NEXT HOUR AND POTENTIALLY STRONGER WINDS AND THEN
INTO BMI IN ANOTHER HOUR OR TWO. THIS LINE OF CONVECTION WITH
GUSTY WINDS AND VERY HEAVY RAINS AND FREQUENT LIGHTNING COULD
DEVELOP SOUTHWARD TOWARD I-72 FROM SPI EAST TO CMI. ALSO SCATTERED
THUNDERSTORMS TO DEVELOP IN INCREASINGLY UNSTABLE AIR MASS OVER
CENTRAL IL DURING THIS AFTERNOON. MCS DEVELOPING OVER THE CENTRAL
PLAINS TONIGHT WILL MOVE INTO CENTRAL IL MON MORNING AS A FRONTAL
BOUNDARY IN NORTHERN IL SAGES SLOWLY SOUTHWARD INTO CENTRAL IL.
THIS WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATER
TONIGHT INTO MON WITH IFR TO MVFR CEILINGS AND VISIBILITIES AGAIN.
SW WINDS GENERALLY LESS THAN 10 KTS EXPECT GUSTY NEAR
THUNDERSTORMS.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 13, 4:06 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
406 PM CDT SUN JUN 13 2010

ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
406 PM CDT SUN JUN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY EVENING
ACROSS CENTRAL ILLINOIS. ADDITIONAL SEVERE WEATHER WILL BE
POSSIBLE AGAIN LATE TONIGHT AND EARLY MONDAY MORNING. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WIND
DAMAGE AS WELL AS LOCALLY TORRENTIAL RAINFALL. IN ADDITION...VERY
FREQUENT DANGEROUS LIGHTNING AND HAIL MAY ALSO OCCUR. THE EARLY
EVENING BATCH OF STORMS IS EXPECTED TO WEAKEN AND MOVE EAST OF
THE AREA AROUND SUNSET.

THE POTENTIAL FOR FLASH FLOODING WILL EXIST OVER CENTRAL ILLINOIS
TONIGHT...ESPECIALLY IN THE WESTERN HALF OF CENTRAL ILLINOIS. KEEP
ABREAST OF THE LATEST FORECASTS AS THE SITUATION UNFOLDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STATIONARY FRONT WILL REMAIN ACROSS CENTRAL ILLINOIS THE NEXT
COUPLE OF DAYS...WITH SEVERAL CLUSTERS OF THUNDERSTORMS EXPECTED
FROM MONDAY THROUGH TUESDAY. A CONTINUED RISK OF WIND DAMAGE AND
VERY HEAVY RAINFALL WILL EXIST WITH THESE STORMS. MULTIPLE PERIODS
OF HEAVY RAIN WILL LIKELY CAUSE RISES ON MANY RIVERS AND
STREAMS...AS WELL AS FLOODING OVER OTHER LOW AREAS AWAY FROM
RIVERS. STAY INFORMED OF LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TO CONTINUE THROUGH THE
EVENING...AND MAY BE NEEDED AGAIN LATE TONIGHT.

SHIMON

In the hours before

Local storm report, Jun 13, 4:21 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
421 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     OGDEN                   40.12N 87.96W
06/13/2010  M57 MPH          CHAMPAIGN          IL   CO-OP OBSERVER

&&

DPK
Local storm report, Jun 13, 4:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
424 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 SE HOMER              39.98N 87.89W
06/13/2010  E1.00 INCH       VERMILION          IL   PUBLIC

            PUBLIC REPORT...TIME ESTIMATED

&&

DPK
Local storm report, Jun 13, 4:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
434 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             KINCAID                 39.59N 89.41W
06/13/2010  M1.00 INCH       CHRISTIAN          IL   TRAINED SPOTTER

&&

DPK
Local storm report, Jun 13, 4:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
437 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HEAVY RAIN       SAVOY                   40.06N 88.25W
06/13/2010  M1.00 INCH       CHAMPAIGN          IL   ASOS

            RAINFALL IN 35 MINUTES...REPORTED AT THE CMI ASOS

&&

DPK
Local storm report, Jun 13, 4:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
438 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       4 SSW CHAMPAIGN         40.06N 88.29W
06/13/2010  M1.08 INCH       CHAMPAIGN          IL   MESONET

            RAINFALL IN THE PAST 30 MINUTES...COCORAHS

&&

DPK
Local storm report, Jun 13, 4:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             TAYLORVILLE             39.52N 89.26W
06/13/2010  M1.00 INCH       CHRISTIAN          IL   CO-OP OBSERVER

&&

DPK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:42 PM CDTSpecial Weather StatementILXMarshall, Peoria, Stark, Woodford63 min
Jun 13, 1:26 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott64 min
Jun 13, 1:50 PM CDTSevere Thunderstorm WarningILXMorgan, Scott40 min
Jun 13, 2:00 PM CDTSpecial Weather StatementILXMcLean45 min
Jun 13, 2:30 PM CDTSpecial Weather StatementILXCass, Menard45 min
Jun 13, 2:33 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean, Piatt42 min
Jun 13, 3:08 PM CDTSpecial Weather StatementILXSangamon52 min
Jun 13, 3:28 PM CDTSevere Thunderstorm WarningILXPiatt29 min
Jun 13, 3:42 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon33 min
Jun 13, 3:56 PM CDTSevere Thunderstorm WarningILXChampaign29 min
Jun 13, 4:11 PM CDTSevere Thunderstorm WarningILXChristian, Macon34 min
Jun 13, 4:13 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott62 min
Jun 13, 4:22 PM CDTSevere Thunderstorm WarningILXVermilion23 min
Jun 13, 4:37 PM CDTSevere Thunderstorm WarningILXColes42 min
Jun 13, 4:58 PM CDTFlash Flood WarningILXEdgar6 hr
Jun 13, 5:13 PM CDTSpecial Weather StatementILXEdgar32 min
Jun 13, 5:24 PM CDTSpecial Weather StatementILXColes66 min
Jun 13, 5:26 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon64 min
Jun 13, 5:56 PM CDTAreal Flood AdvisoryILXColes5 hr
Jun 13, 6:03 PM CDTSevere Thunderstorm WarningILXChristian, Shelby57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.